02nd Apr2009

Not getting any better

by Dutchcloggie

JD finished her 6 weeks of radiation for her right frontal lobe tumour on February 17th. Although we were warned by the oncologist about some side effects and these potentially getting worse before it gets better, we are quite concerned with how things are currently going with JD.

The first few weeks after the end of the treatment, things were fine. However, in the past 3 weeks, things have steadily gotten worse. She is not suffering too much from fatigue that we were specifically warned about but from a host of other problems:

– Severe loss of short term memory (Forgetting the question during the time that she is thinking about the answer)
– Slow in responding to communication
– Extremely distracted
– Unable to concentrate on anything
– Unable to do 2 things at the same time (for example, a phone conversation is almost impossible as she is distracted by everything around her during the conversation)
– Lack of empathy and understanding of other people’s emotions, inability to take impact of her actions on other people in to account

This is more severe than we were expecting from the information we were given after the treatment and it is causing JD considerable frustration. Not only that, but it is also causing stress in our relationship as I am unable to talk to Jane about how things are going, unable to motivate her to do even the smallest things.
We have tried all the memory techniques I can think of but in the end, if Jane does not look at the reminders or the calendar or her phone or ignores them all, then there is little left to do.

The oncologist said it can take up to 6 months for things to return to normal but things are currently really difficult as I have no idea if I should push her into being more active and do more stimulating things or should I leave her on her own, at home, all day, doing nothing but Sudoku puzzles. She does however say that she does not feel depressed or sad. So I guess that is a positive thing.

As someone who has Attention Deficit Disorder myself, I feel JD has very similar problems, but much worse than what I normally experience.

I have done some research on the internet (yes, I know, that only puts strange ideas in people’s heads….) and I have spoken to several people who had similar treatment to JD and have been given Ritalin or Adderal to help them to cope with the symptoms and have found it very helpful. I am probably way off the mark here but I am wondering if this is an option for JD as well. After all, ADHD is related to brain-problems in the exact same area as where JD’s tumour and treatment are.

Obviously I do not know if this is all caused by the effect of reducing the steroids or by the damage the radical radiotherapy has done to that area of her brain. We are due to see the oncologist again in June but I feel something needs to be done sooner than that.

I think I might need to contact the neuro-oncology nurse to see if this is ‘normal’ or if something can be done to make JD’s life (but also mine!) easier.

Leave a Reply

Your email address will not be published. Required fields are marked *


9 + = ten

* Copy This Password *

* Type Or Paste Password Here *

8,971 Spam Comments Blocked so far by Spam Free Wordpress

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>